Sedative Dependence

Sedatives are commonly used in conjunction with surgery and are prescribed by doctors to treat pain, anxiety, panic attacks and insomnia. If used properly, sedatives can be beneficial; however, many people misuse these drugs, which may lead to abuse, dependence and withdrawal.

Sedatives are compounds that cause physiological and mental slowing of the body. They are often referred to as tranquilizers, as they work by increasing the amount of the neurotransmitter gamma-aminobutyric acid (GABA) in the brain. These neurotransmitters help regulate the speed of nerve impulses. Sedatives reduce pain, anxiety and causes sleepiness and muscle relaxation. The most widely prescribed sedatives belong to a group called benzodiazepines, which include drugs such as Xanax, Librium, Ambien, Valium and Tranxene.

Signs of Sedative Dependence

Sedative dependence occurs when there is a physical addiction present. A person will actively seek sedatives in multiple areas. For example, someone with a dependence to sedatives will go to several doctors in order to receive multiple prescriptions.

Other signs of sedative dependence include:

  • Continue use of sedatives despite health problems
  • Finding yourself needing a sedative just to function
  • Nausea
  • Insomnia
  • Sweating
  • Hypertension

Causes of Sedative Dependence

Those who are dependent on sedatives usually begin their dependence by increasing their prescribed doses without medical advice. Their bodies usually become tolerant of the drug, which is why many will increase the dosage. Those who take a large dosage of sedatives intentionally will usually buy the drugs off the street for recreational use or they may get them from family or friends who have prescriptions. Sedatives aren’t popular street drugs, but when they are used recreationally it is usually in conjunction with other illegal drugs or alcohol.

Complications and Long Term Effects of Sedative Dependence

Individuals who use sedatives on a long-term basis or become dependent on the drug will experience withdrawal symptoms. These symptoms include increased heart rate, faster breathing, elevated blood pressure, increased body temperature, sweating, shaky hands, inability to sleep, anxiety and nausea. If the withdrawal is severe, they may experience hallucinations or seizures. Sedative dependence may also induce other mental disorders such as amnestic disorder, dementia, psychotic or sleeping disorders.

Help and Treatment

Treatment depends on how long you have been using sedatives as well as the amount an individual usually ingests. Drug tapering is usually how treatment will begin, where the patient will be given decreased doses of the drug in order to manage the withdrawal symptoms. Those who are dependent on high doses of sedatives are encouraged to seek immediate medical treatment or be admitted to a treatment center because the withdrawal symptoms may be life threatening. Cognitive behavior therapy may be used simultaneously with drug tapering. This type of therapy will help the patient change their behavior and will allow them to cope with the stress that will occur. Support groups are also helpful as they allow patients to talk to others undergoing the same situation. Talking to a friend or a doctor about your sedative dependence is the first step in treatment. Seeking help will allow you to recover from your addiction and lead a healthier life.

View Resources

Encyclopedia on Mental Disorders – Provides information on sedatives and other drugs that are in the same class


Copyright © 2019 MH Sub I, LLC. All rights reserved. Terms of Use | Privacy Policy | Cookie Policy | Health Disclaimer